Skip to main content
Log in

The Local Limit of the Uniform Spanning Tree on Dense Graphs

  • Published:
Journal of Statistical Physics Aims and scope Submit manuscript


Let G be a connected graph in which almost all vertices have linear degrees and let \(\mathcal {T}\) be a uniform spanning tree of G. For any fixed rooted tree F of height r we compute the asymptotic density of vertices v for which the r-ball around v in \(\mathcal {T}\) is isomorphic to F. We deduce from this that if \(\{G_n\}\) is a sequence of such graphs converging to a graphon W, then the uniform spanning tree of \(G_n\) locally converges to a multi-type branching process defined in terms of W. As an application, we prove that in a graph with linear minimum degree, with high probability, the density of leaves in a uniform spanning tree is at least \(e^{-1}-\mathsf {o}(1)\), the density of vertices of degree 2 is at most \(e^{-1}+\mathsf {o}(1)\) and the density of vertices of degree \(k\geqslant 3\) is at most \({(k-2)^{k-2} \over (k-1)! e^{k-2}} + \mathsf {o}(1)\). These bounds are sharp.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Prüfer codes, see e.g. [19, p. 245], provide a standard bijection between spanning trees of \(K_n\) and and words of length \(n-2\) over the alphabet \(V(K_n)\). A quick look at this bijection shows the number of occurrences of any letter \(v\in V(K_n)\) in a Prüfer code is the degree of the vertex v in the corresponding spanning tree decreased by 1. Therefore, the degree of v in a uniform spanning tree has indeed distribution \(1+\mathsf {Bin}(n-2,\frac{1}{n})\).

  2. Recall that all such probability spaces are isomorphic.

  3. Such a sequence can be obtained for example by taking typical inhomogeneous random graphs \(\mathbb G(n,W^+)\), see [15, Lemma 10.16].

  4. Note that later, in the proof of Lemma 3.10, we shall be forced to use larger implicit constants in (b) of Definition 2.9.

  5. Strictly speaking, when some but not all coordinates \(r_i\) are 0 or h, these are not cubes but rectangular prisms. This is however not important.

  6. Note that in this case, the cut-norm really has to be defined over all rectangles in (6), and not only over all squares.

  7. At this moment, we have not established Theorem 1.3 nor Theorem 1.1. However, the fact \(\mathrm {Freq}(T;W)\leqslant 1\) did not rely on the validity of either of these theorems, but rather followed from making the connection to the branching process \(\kappa _W\).

  8. Note that the first step of the induction is satisfied trivially, as the height of T is L.


  1. Aldous, D., Lyons, R.: Processes on unimodular random networks. Electron. J. Probab. 12(54), 1454–1508 (2007)

    Article  MathSciNet  Google Scholar 

  2. Alon, N.: The number of spanning trees in regular graphs. Random Struct. Algorithms 1(2), 175–181 (1990)

    Article  MathSciNet  Google Scholar 

  3. Alon, N., Milman, V.D.: \(\lambda _1,\) isoperimetric inequalities for graphs, and superconcentrators. J. Comb. Theory Ser. B 38(1), 73–88 (1985)

    Article  Google Scholar 

  4. Benjamini, I., Schramm, O.: Recurrence of distributional limits of finite planar graphs. Electron. J. Probab. 6(23), 1–13 (2001)

    MathSciNet  MATH  Google Scholar 

  5. Bollobás, B., Borgs, C., Chayes, J., Riordan, O.: Percolation on dense graph sequences. Ann. Probab. 38(1), 150–183 (2010)

    Article  MathSciNet  Google Scholar 

  6. Bollobás, B., Janson, S., Riordan, O.: The phase transition in inhomogeneous random graphs. Random Struct. Algorithms 31(1), 3–122 (2007)

    Article  MathSciNet  Google Scholar 

  7. Borgs, C., Chayes, J.T., Lovász, L., Sós, V.T., Vesztergombi, K.: Convergent sequences of dense graphs. I. Subgraph frequencies, metric properties and testing. Adv. Math. 219(6), 1801–1851 (2008)

    Article  MathSciNet  Google Scholar 

  8. Frieze, A.: On the number of perfect matchings and Hamilton cycles in \(\epsilon \)-regular non-bipartite graphs. Electron. J. Combin. 57, 11 (2000)

    MathSciNet  MATH  Google Scholar 

  9. Grimmett, G.R.: Random labelled trees and their branching networks. J. Aust. Math. Soc. Ser. A 30(2), 229–237 (1980/81)

    Article  MathSciNet  Google Scholar 

  10. Kirchhoff, G.: Ueber die Auflösung der Gleichungen, auf welche man bei der Untersuchung der linearen Vertheilung galvanischer Ströme geführt wird. Ann. Phys. Chem. 72(12)

    Article  ADS  Google Scholar 

  11. Kolchin, V.F.: Branching processes, random trees, and a generalized scheme of arrangements of particles. Math. Notes Acad. Sci. USSR 21(5), 386–394 (1977)

    MATH  Google Scholar 

  12. Kostochka, A.V.: The number of spanning trees in graphs with a given degree sequence. Random Struct. Algorithms 6(2–3), 269–274 (1995)

    Article  MathSciNet  Google Scholar 

  13. Lawler, G., Sokal, A.: Bounds on the \(L^2\) spectrum for Markov chains and Markov processes: a generalization of Cheeger’s inequality. Trans. Am. Math. Soc. 309, 557–580 (1988)

    MATH  Google Scholar 

  14. Levin, D., Peres, Y., with contributions by E. Wilmer: Markov Chains and Mixing Times. American Mathematical Society, 2nd edn (2017).

  15. Lovász, L.: Large Networks and Graph Limits. American Mathematical Society, Providence, RI (2012)

    Book  Google Scholar 

  16. Lovász, L., Szegedy, B.: Limits of dense graph sequences. J. Combin. Theory Ser. B 96(6), 933–957 (2006)

    Article  MathSciNet  Google Scholar 

  17. Lyons, R.: Asymptotic enumeration of spanning trees. Combin. Prob. Comput. 14(4), 491–522 (2005)

    Article  MathSciNet  Google Scholar 

  18. Lyons, R., Peres, Y.: Probability on Trees and Networks. Cambridge Series in Statistical and Probabilistic Mathematics, vol. 42. Cambridge University Press, New York (2016)

    Book  Google Scholar 

  19. Matoušek, J., Nešetřil, J.: Invitation to Discrete Mathematics, 2nd edn. Oxford University Press, Oxford (2009)

    MATH  Google Scholar 

  20. Sinclair, A., Jerrum, M.: Approximate counting, uniform generation and rapidly mixing Markov chains. Inf. Comput. 82, 93–133 (1989)

    Article  MathSciNet  Google Scholar 

Download references


Hladký and Tran were supported by the Czech Science Foundation, Grant Number GJ16-07822Y and by institutional support RVO:67985807. Hladký is supported by the Alexander von Humboldt Foundation. Nachmias is supported by ISF Grant 1207/15, and ERC starting Grant 676970 RANDGEOM. Part of this work was done while Hladký and Tran were visiting Tel Aviv University. They thank the department of mathematical sciences at TAU for their hospitality. The trip was funded by the Czech Academy of Sciences. We thank Omer Angel and Tom Hutchcroft for their assistance with the proof of Lemma 3.2 and to Michael Krivelevich and Wojciech Samotij for useful discussions.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Asaf Nachmias.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Hladký, J., Nachmias, A. & Tran, T. The Local Limit of the Uniform Spanning Tree on Dense Graphs. J Stat Phys 173, 502–545 (2018).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: